Outcomes of patients with acetaminophen-associated toxic hepatitis at a far east poison center

Yi Chou Hou, Ja Liang Lin, Wen Hung Huang, Cheng Hao Weng, Shen Yang Lee, Ching Wei Hsu, I. Kuan Wang, Chih Chia Liang, Chiz Tzung Chang, Wey Ran Lin, Tzung Hai Yen*

*Corresponding author for this work

Research output: Contribution to journalJournal Article peer-review

6 Scopus citations

Abstract

Background: There is an overall paucity of data regarding the outcomes of patients with acetaminophen-associated toxic hepatitis in Taiwan. Therefore, the purpose of this study was to recruit a larger number of patients and to examine the clinical features, the degrees of toxic hepatitis, the physiological markers, and the clinical outcomes after intentional acetaminophen poisoning, and to determine what association, if any, might exist between these findings. Methods: We examined the medical records of 187 patients with intentional acetaminophen poisoning who were examined at Chang Gung Memorial Hospital between 2000 and 2011. Patients were categorized into 2 groups according to hepatic complications, i.e. with (n = 15) or without (n = 172) toxic hepatitis. Demographic, clinical, and laboratory data were collected, and the mortality rate was analyzed. Results: It was found that patients with toxic hepatitis had higher serum acetaminophen level (P = 0.007), but they also arrived to the hospital later (P < 0.001) than patients without toxic hepatitis. Furthermore, patients with toxic hepatitis showed higher incidences of acute respiratory failure (P = 0.012) than those shown by patients who did not have hepatitis. The laboratory examinations also revealed greater degrees of granulocytosis (P < 0.001) and poorer liver function tests (P < 0.001) in patients with hepatitis than in patients without hepatitis. Nevertheless, a univariate logistic regression model failed to identify any significant risk factors for toxic hepatitis complication after ingestion (P > 0.05). At the end of the analysis, 1 patient with toxic hepatitis died of liver failure. Finally, there was no significant difference in mortality between patients with and without hepatitis (P = 0.080). Conclusion: The analytical data revealed that toxic hepatitis was not uncommon (15/187 or 8.0%) after acetaminophen overdose. Further studies are warranted.

Original languageEnglish
Article number674
Pages (from-to)1-7
Number of pages7
JournalSpringerPlus
Volume2
Issue number1
DOIs
StatePublished - 2013
Externally publishedYes

Keywords

  • Acetaminophen
  • N-acetylcysteine
  • Poisoning
  • Suicide
  • Toxic hepatitis

Fingerprint

Dive into the research topics of 'Outcomes of patients with acetaminophen-associated toxic hepatitis at a far east poison center'. Together they form a unique fingerprint.

Cite this